Antidepressants are an extremely common treatment for this condition, and two of the three drugs FDA-approved for it - Cymbalta (duloxetine) and Savella (milnacipran) - are a type of antidepressant called SNRI. (Milnacipran isn't approved for depression in the U.S., but it is an approved depression drug in multiple countries.)
This small study was a one-year follow-up of 23 women with fibromyalgia. Participants were evaluated by multiple methods at the beginning and end of the study. At the end of the year, researchers found that members of antidepressant group:
- Were more severely impacted by fibromyalgia;
- Had more disability linked to symptoms of bipolar disorder;
- Had more severe depression.
Researchers do state that this study is limited because of its size and because it wasn't specifically designed to test for these measures. However, it does point to a need for more research into the long-term effect of these drugs.
What Does it Mean for Us?
Sometimes, people see a study like this and run to their doctors demanding a change in medication. Is this something you should do?
That's a decision only you can make, and I hope that you involve your doctor in drug decisions. If I were on an antidepressant and it was working for me, I wouldn't necessarily make an immediate change. However, I would pay close attention to what my symptoms did over time. A symptom journal can really help with that kind of thing.
If you've been on an antidepressant for a long time and you're concerned about whether it's working, you might want to talk to your doctor about a drug holiday. That's when you wean off of your meds, stay off of them for long enough to see how it effects you, and then re-start them.
If you do decide to stop taking an antidepressant, make sure you wean off of it the right way! Stopping too abruptly can cause discontinuation syndrome, which can be extremely hard on your body. Here's more information on that:
- What Causes Antidepressant Discontinuation Syndrome, by About.com Depression Guide Nancy Schimelpfening
- Tips for Reducing Discontinuation Symptoms, also by Nancy
- Symptoms of Discontinuation Syndrome, from the About.com Bipolar Disorder site
- How to Taper Off of Antidepressants, also from Bipolar Disorder
While there's great information there, you should be sure to talk to your doctor before changing anything about your medications.
To explore treatment options that don't involve antidepressants, see:
Do you think antidepressants have made you worse? Have they helped you? Does this study make you re-consider them? Leave your comments below!
Photo © Medioimages/Photodisc/Getty Images